Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 200, NWS Wichita, KS

June 29, 1998Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1998, 11:47 PM CDT for Wilson County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 11:47 PM CDT (04:47 UTC)
Expired
Jun 30, 1998, 1:00 AM CDT
In force
73 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Wilson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 9:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2166 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS1 KICT 300446  RRA
SVRICT
KSC205-300600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 100 AM CDT

* AT 1145 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF BUFFALO...OR ABOUT 15 MILES
  NORTHWEST OF CHANUTE...MOVING SOUTHEAST AT 40 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
     BUFFALO
     ALTOONA

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:19 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 3:19 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT MON JUN 29 1998

...SHORT TERM...
MAIN FCST PROBLEMS THIS AFTERNOON WILL BE THE FROPA TIMING AND MENTION
OF TSRA.  PRECIP EARLIER TODAY ACRS CWA HAS DISSIPATED WITH ONLY ECHOES
WELL TO THE NORTHEAST.  FRONT FCST TO MOVE THROUGH OVERNIGHT AND SHOULD
BE MOSTLY OUT OF CWA BY 24 HRS.  MODELS SHOWING DECENT LIFT ASSOCIATED
WITH FRONT AND CONVECTION ALREADY FIRING OVER ERN COLO.  WL HAVE MENTION
OF TSRA FOR ALL OF CWA OVERNIGHT BUT THINK BRUNT OF ACTIVITY SHOULD
STAY ACRS NRN PORTION. TEMPS NOT ALL THAT COOL OVERNIGHT AS BEST COOL
AIR WELL TO THE NORTH. WL GENERALLY GO ABV GUID NUMBERS BY A FEW
DEGREES.  WL ALSO LET HEAT ADVISORY EXPIRE THIS EVENING AS MAJORITY OF
AREA WILL DROP BELOW CRITERIA OVERNIGHT.  WL ISSUE NPW FOR HEAT AND
HANDLE REMAINING 4 HOURS WITH STF.

...LONG TERM...
MAIN PROBLEM WITH THIS PACKAGE WILL BE THE CHANCES FOR PRECIPITATION.

I WILL FOLLOW THE ETA/AVN SOLUTION DUE TO THE HANDLING OF THE
SURFACE FRONT.  THE FRONT IS PROGGED TO DROP SOUTH AND ALIGN ITSELF
ALONG THE OK/KS BORDER BY MORNING AND THEN FLUTTER AROUND NORTH
CENTRAL OKLAHOMA THROUGH F48.  THIS SCENARIO WILL FILTER IN SOME
COOLER TEMPERATURES THAN WHAT HAS PREVAILED THE PAST WEEK.  THE
READINGS LOOK TO BE SOMEWHERE AROUND NORMAL FOR THIS TIME OF YEAR.
THE PRESENCE OF A BOUNDARY WILL GIVE THE CWA...PRIMARILY THE
SOUTHERN HALF...A CHANCE FOR THUNDER THROUGH THE PERIOD.  THE BETTER
CHANCES WILL OCCUR TUESDAY NIGHT WHEN THE BEST INSTABILITY AND
MOISTURE FLUX IS PRESENT.  INITIAL THINKING IS THAT A FEW ISOLATED
THUNDERSTORMS WILL FIRE DURING THE AFTERNOON HOURS AND THEN DEVELOP
INTO AN MCS OVERNIGHT.

...EXTENDED...
I WILL ADD A CHANCE FOR THUNDER TO THE EXTENDED DUE TO THE LINGERING
SURFACE BOUNDARY JUST TO THE SOUTH.  THE TEMPERATURES SHOULD ALSO
REBOUND A BIT...BUT REMAIN BELOW WHAT HAS OCCURRED THE PAST WEEK.

CHANCE

FCSTID = 1
ICT   75  94  71  92 /  30  10  20  30
HUT   74  92  70  92 /  30  10  20  30
EWK   75  93  70  92 /  30  10  20  30
EQA   75  93  70  92 /  30  10  20  30
WLD   76  94  71  93 /  30  10  20  30
RSL   70  91  67  90 /  30  10  20  30
GBD   72  91  67  90 /  30  10  20  30
SLN   75  91  68  90 /  30  10  20  30
MPR   74  91  68  90 /  30  10  20  30
CFV   76  90  70  90 /  30  10  20  30
CNU   76  90  69  89 /  30  10  20  30
K88   75  90  69  89 /  30  10  20  30

.ICT...HEAT ADVISORY FOR THIS EVENING FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Jun 29, 8:48 PM CDT, 2 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT MON JUN 29 1998

THE HEAT ADVISORY IN EFFECT FOR THE FOLLOWING COUNTIES HAS BEEN
ALLOWED TO EXPIRE.

CENTRAL KANSAS...
BARTON              CHASE               ELLSWORTH
LINCOLN             MARION              MCPHERSON
RICE                RUSSELL             SALINE...

SOUTH CENTRAL KANSAS...
BUTLER              COWLEY              HARPER
HARVEY              KINGMAN             RENO
SEDGWICK            SUMNER...

SOUTHEAST KANSAS...
ALLEN               CHAUTAUQUA          ELK
GREENWOOD           LABETTE             MONTGOMERY
NEOSHO              WILSON              WOODSON.

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH THE
EVENING HOURS...HOWEVER HEAT INDICES HAVE DROPPED BELOW HEAT INDEX
CRITERIA.

A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO
COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES
OR GREATER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:24 PM CDTSevere Thunderstorm WarningICTAllen66 min
Jun 29, 10:50 PM CDTSevere Thunderstorm WarningICTNeosho55 min
Jun 29, 11:12 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
Jun 30, 1:38 AM CDTSevere Thunderstorm WarningICTAllen62 min
Jun 30, 2:41 AM CDTSevere Thunderstorm WarningICTAllen59 min
Jun 30, 4:26 AM CDTSevere Thunderstorm WarningICTWoodson59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.